Adderall is typically prescribed to humans diagnosed with ADHD to help improve their focus and concentration. Adderall is not commonly prescribed to pets and ingestion can cause serious problems. Adderall is a stimulant and can quickly increase your dog’s heart rate, blood pressure and body temperature. The consequences of your dog ingesting Adderall can be severe and even life-threatening. Read below to learn about how Adderall can affect your pup and what to do if your dog ate Adderall.
Dangers of Adderall
Adderall over stimulates a dog’s central nervous system. Adderall can also affect the cardiovascular, gastrointestinal, and respiratory system resulting in severe clinical signs. Common Adderall poisoning signs include:
- Elevated heart rate
Symptoms can develop in as little as 15 minutes after ingestion. Once developed they can last anywhere between 24 to 72 hours. If left untreated, symptoms can worsen so it is important to get in contact with your veterinarian and Pet Poison Helpline immediately after you become aware that your dog ate Adderall.
If your dog has ingested Adderall, you must contact your veterinarian and Pet Poison Helpline at (855) 764-7661 for first aid advice. You will need to take your pup to the veterinary clinic for medical treatment from your veterinarian. Effective treatment can involve aggressive measures. If ingestion was recent, decontamination may be necessary. IV fluids will be given to flush out their system and replenish any lost fluids. To prevent further damage, your dog may need sedation to reduce the chance of harm. Additionally, thermoregulation can help regulate the body temperature and cooling measures may be necessary. Vital signs will be closely monitored through blood pressure and electrocardiogram tests. Overall supportive care will be necessary for a successful recovery process.